I have been taking brand name wellbutrin for @ 20 years( generic didn't work for me at all) and have had painful muscle aches for @ 10 years, and now also have severe joint pain, all my joints! It is a mystery to my doctor, we have done test after test, x-rays, specialists now, and have not found anything. She labled it fibromyalgia @ 10 years ago or so and has continued the lable since. But now its also my joints. I also get excrutiating headaches while I sleep and dull headaches all day. I am in pain every day. Just read side effects of wellbutrin and have many of the side effects listed. Never occurred to me to put the 2 together. Any others out there?
Your doctor ay well be right about the fibromyalgia, but I have copeid some text from the site on wellbutrin:
Allergic Reactions :
Anaphylactoid/anaphylactic reactions characterized by symptoms such as pruritus, urticaria, angioedema, and dyspnea requiring medical treatment have been reported in clinical trials with bupropion. In addition, there have been rare spontaneous postmarketing reports of erythema multiforme, Stevens-Johnson syndrome, and anaphylactic shock associated with bupropion. A patient should stop taking Wellbutrin XL and consult a doctor if experiencing allergic or anaphylactoid/anaphylactic reactions (e.g., skin rash, pruritus, hives, chest pain, edema, and shortness of breath) during treatment.
Arthralgia, myalgia, and fever with rash and other symptoms suggestive of delayed hypersensitivity have been reported in association with bupropion. These symptoms may resemble serum sickness.~~~~~~~
Now I believe you couldn't be on it 10 0r 12 years if you are allergic to it & just now be having the side effect listed, so saying that I would have to concur with your doctor that it is probably fibromyalgi or something totally different...
Hi rltrjen! Welcome to Drugs.com!
I don't use wellbutrin but I know pledge does. I'm hoping that he'll see your question & post an answer for you to read.
Have you been tested for Rheumatoid Arthritis (RA) or visited a rheumatologist for FibroMyalgia (FM) testing? Sometimes people with FM also suffer from RA.
rltrjen, I'm also in a similar situation with different testing but without getting any satisfaction of a concrete diagnosis. I take Cymbalta for my chronic pain but just started tapering off of it. I'm still unsure what replacement will be used. I went to a new specialist 3 weeks ago & she seemed very thorough & interested in my well-being. So, we'll see. Time will tell.
Good luck to you! I wish you well, rltrjen!
from Wendy :)
I have been in generic Bupropion for about five years. I have had pain flexing both knees, from time to time, but until recently I assumed that it was due to lack of exercise. Recently, however, the pain in my left knee became so severe that just turning over in bed and lifting my leg into my car became traumatic experiences. I can walk on it just fine, but flexion is a huge issue - very painful just to raise my leg when getting dressed.
It got so bad that I made an appointment with a sports medicine group at my local teaching hospital. But with that appointment still three weeks away, and with needing to travel in the interim, I decided to do some research on my own. I have begun to suspect that the cause is bupropion. After yesterday's dose, I decided to stop taking it, and already my knee feels better. I'll try to post an update here after a couple of more days.
I have been having joint pain and increased ringing in my ears with Wellbutrin SR. I have been off of it for 2 weeks, and I feel much better since I quit taking it. I don't think that the generic medications are all that they are cracked up to be - at least that has been my experience. For years, I have been an advocate for the positive effects of wellbutrin - but NO MORE.
I was on Wellbutrin for over one year and started having severe elbow and knee pains May of 2016. I did not make the connection due to I had been boating a lot and thought that was causing it. In July, I ended up getting cortisone shots (for the first time ever) in both a knee and an elbow due to the extreme pain especially at night. The doctor determined it was probably arthritis. The pain continued and due to needing to take a licensing exam I decided the Wellbutrin could also cause me to stay awake at night so I took myself off the medication late October. Two days later I had an appointment to see the doctor for knee pain again and walked in and had absolutely no pain and actually slept for the first time the night before. Again I just thought I was having a good moment but the pain never resurfaced. I tried Wellbutrin again three weeks later and the pain resurfaced after taking it one day. So yes I had severe joint pain and to me it was linked to the Wellbutrin.
Yes. I wasn't taking any other medicine and I took Wellbutrin/Zyban/Bupropion for years.
I started having muscle pain and cramps and joint pain. My hands would cramp at night and it woke me up, and I'd be stiff in the morning. Also whenever I woke up my heart would be pounding, and I would have to shake out my legs like restless leg syndrome, and I would make this sighing/humming sound (I would be making that sound as I woke up -- too weird). I was getting out of breath easily (though I exercise frequently), was yawning during exercise, hair was suddenly turning grey and thinning, and I developed something like eczema on my face especially. My tongue was burning. (Of course my doctor didn't think anything of these symptoms and prescribed vitamin D.) I started to have tremors in my hands when I tried to pick things up and that was too much.
I stopped taking the wellbutrin because of reasons other than muscle pain -- I was getting aggressive and having some anxiety too.
Soon I found out I had a type of severe anemia (and endometriosis) and had a hysterectomy. Muscle cramps and joint pain gone. The other symptoms improved too.
It's been about a year and I've started back on the wellbutrin in the last few months (because of depression and fatigue). I've started getting muscle cramps, joint pain, and eczema. My knuckles and feet feel swollen. I go to yoga and it hurts to do a sun salutation. So I've started googling to see if there's a connection between wellbutrin and these symptoms that I thought were from anemia.
(I don't have any other medical condition, not allergic to anything, never been bitten by a tick or anything like that. Besides wellbutrin I only take a multivitamin and melatonin.)
Yes. Altogether I've been taking it for more than 10 years. I had stopped taking it for other reasons. Around the same time I stopped taking it I had a hysterectomy after a few years of heavy bleeding. I started feeling much better. Anemia was cured. Morning stiffness stopped, and all the expected symptoms of anemia stopped, all except fatigue and depressed mood. After several months I started wellbutrin (bupropion) again. After about a month my fatigue resolved, mood improved. Some aggression returned but i can deal with it. Then muscle aches and stiffness began again. A little better with exercise or with yoga (but pain in arm muscles/ shoulders interferes with yoga). I get worst pain in legs while sitting.
I have no cardio issues and have plenty of energy and go to the gym frequently, no weakness, no history of injuries, no fevers, no rashes, no allergies (except maybe some trees in springtime), no headaches, no substance abuse, no diabetes, no neurological issues, not taking any other medicine except multivitamin and one or two low dose aspirin a day. I drink an electrolyte supplement that gets mixed with water. I drink it at night. I wake up a few times a night. I eat the typical American diet.
I have to guess the wellbutrin has something to do with the muscle stiffness and pain.
Yes, I have experienced severe muscle pain that I know is related to Wellbutrin. At one point, I raised my dose to 300 mg per day and was so stiffi couldn't turn my neck at all. Earlier this summer, dropped my dosage down to 75mg from 150,and felt physically better than I have in years. Emotionally, I was a wreck. Upped to 150 and headaches are back, as is severe muscle and joint pain, puffiness in face and weight gain overnight. This is the only antidepressant I've had that doesn't numb my emotions totally, so I like it for that. But I hadn't realized how physically debilitating this drug is until I went on a very reduced dose and then upped again. Docs always believe everything they read, but rarely listen to what the patients living with the side effects are telling them.
So for anyone out there gathering info about Wellbutrin side effects, yes it does cause severe muscle and joint pain, and no it isn't something else in taking or doing or not doing.
- Wellbutrin Information for Consumers
- Wellbutrin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Wellbutrin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 7 Oct 2011 • 7 answers
Posted 9 Nov 2012 • 1 answer
Posted 1 Mar 2015 • 2 answers
Posted 22 Oct 2016 • 1 answer
Posted 2 Dec 2016 • 4 answers